Atormac
briv
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 239  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed300    
    Printed6    
    Emailed0    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal

 

 CASE REPORT
Year : 2021  |  Volume : 69  |  Issue : 5  |  Page : 1417--1420

Acute Lead Encephalopathy Secondary to Ayurvedic Medication Use: Two Cases with Review of Literature


Department of Neurosciences, Kokilaben Dhirubhai Ambani Hospital and Medical Reseacrh Center, Mumbai, Maharashtra, India

Correspondence Address:
Tushar P Raut
Department of Neurosciences, Kokilaben Dhirubhai Ambani Hospital and Medical Research Center, Mumbai, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.329591

Rights and Permissions

Ayurvedic medicine is an ancient and traditional system of health care. It is safe but inadvert and unsupervised use can lead to serious health complications. Lead is a common constituent of these medicines. Here authors describe two cases of lead encephalopathy as a result of long-term ayurvedic medication intake. First case was a 54-year-old female taking ayurvedic medications since long time presented with acute confusional state and memory disturbances with abdominal pain. MRI brain showed symmetric basal ganglia and cortical signal changes and edema with significantly elevated lead levels in blood. She responded to chelation therapy with oral penicillamine with complete clinical and radiological resolution. Second case presented was a 45-year female taking ayurvedic medications for hypertension presented with headaches and rapid deterioration in sensorium leading to coma and death. MRI brain showed diffuse cerebral edema with basal ganglia signal changes with elevated lead levels in blood. These two cases highlight the need for increased awareness that some Ayurvedic medicines may contain potentially harmful levels of lead and people who use them are at risk of developing associated toxicity which can even be fatal.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow